FDA warns against 'Benadryl Challenge'
The US food and drug administration has issued warning against taking higher-than-recommended doses of diphenhydramine — sold under the brand name Benadryl.The regulatory agency has said that it can result in serious heart problems, seizures, coma, or death.
FDA is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine Benadryl (diphenhydramine) can lead to serious heart problems, seizures, coma, or even death. FDA is aware of news reports of teenagers ending up in emergency rooms or dying after participating in the "Benadryl Challenge" encouraged in videos posted on the social media application TikTok.
FDA is investigating these reports and conducting a review to determine if additional cases have been reported. FDA will update the public once the review is complete or if there is more information to share.
Diphenhydramine is an antihistamine used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing.
The FDA has recommended that Consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines up and away and out of children's reach and sight.
FDA recommends you lock up medicines to prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.
It has also advised to read the Drug Facts label included on all OTC medicines to find out if they contain diphenhydramine, how much and how often you should take them, and important safety information. Do not take more than the dose listed on the label, as doing so can cause serious problems. If someone takes too much diphenhydramine and is hallucinating, can't be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention.
The agency said, "We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the 'Benadryl Challenge'" — in which large doses of the drug are taken to induce hallucinations.
The US FDA further adds that the clinicians should make caregivers aware of the "Benadryl Challenge" and emphasize the importance of taking diphenhydramine according to the label's instructions, the FDA advises. The possibility of diphenhydramine misuse if a suspected overdose occurs should always be considered.
For further reference log on to:
Dr Kamal Kant Kohli-MBBS, DTCD- a chest specialist with more than 30 years of practice and a flair for writing clinical articles, Dr Kamal Kant Kohli joined Medical Dialogues as an Editor-in-Chief for the Speciality Medical Dialogues section. Besides writing articles, as an editor, he proofreads and verifies all the medical content published on Medical Dialogues including those coming from journals, studies,medical conferences,guidelines etc. Before Joining Medical Dialogues, he has served at important positions in the medical industry in India including as the Hony. Secretary of the Delhi Medical Association as well as the chairman of Anti-Quackery Committee in Delhi and worked with other Medical Councils in India. Email: email@example.com. Contact no. 011-43720751